Apixaban

Hi Andrea here I've had af for 3yrs am now 65 so had to stop aspirin I have no heart disease and low risk stroke my cardiologist is the best he put me on apixaban 5mg twice a day I am terrified of a y bleed.took it for 5days got stiff neck headache he said stop it for a wk if side effects go stay off it till I see him end December.I trust him but scared as it says bad risk if stop.he said my risk of stroke is 1.2% so not to worry.I have chronic health anxiety anyone got any words to help?

13 Replies

oldestnewest
  • Thank you for ur comments.it is though the fear of going off apixaban for a few weeks without replacement even though my cardiologist says I'll be fine ad very low risk.I hate the thought of these new blood thinners with no antidote I feel like we are guinea pigs as we dont have much alternative

  • Yes thanks so much I will discuss this when I see my cardiologist at the end of December.I always felt alone with af and the fear of the new tabs now I know I'm not alone buy the thought of taking them for life fills me with dread.

  • You do, Warfarin, but that is not foolproof as many can tell you.

  • I believe this lack of an antidote issue is very overplayed and extremely rarely has any effect at all. Many medics also believe this. However if you had a major trauma then it would matter whether or not you were on anticoagulants or what anticoagulant you were on (even warfarin) they have to use other methods to stop blood flowing. However what does happen sometimes when people are having operations or procedures, particularily inside ones, is that people have to stop their anticoagulation a few days beforehand (warfain is often 5 days but NOACS sometimes only 24 hours). However some consultants don't even do that - I took my warfarin upto and including the night before my ablation.

    In addition the half life of the NOACs is less than the half life of warfarin. With Apixaban and one of the other NOACS thay have to be taken twice a day because of the short half life.

    There have been a lot of older posts on this.

  • Sadly the high risk of AF related stroke is real and the value of anticoagulation (NOACs & well controlled Warfarin) is not about business models……

    ……It's about reducing the relative high risk by about 70%.

    Approximately 30% of all of those admitted to an Acute Stroke Unit have AF, detected (without anticoagulants or inadequate warfarin levels) or undetected previously.

    Ask GP to arrange to speak with an Anticoagulation Specialist Nurse or Dr. Or you could phone them directly through a Hospital Anticoagulation service contact….The nurses are excellent and very knowledgeable.

    PS Good nutrition is very helpful together with appropriate medication.

  • hi Andy

    Have you worked your Chads Vasc score out- it's the best way to decide re anticoagulants. (AFA website is helpful) There will soon be an antidote for Apixaban- (I take Apixaban) and if you did have a bleed the effect of Apixaban wears off in a few hours which is why you need to take it twice a day.

    See what others say about Apixaban but I haven't seen anyone discuss side effects on here

  • Hi Rosie my chads score was one until I was 65 a couple of mths ago now two very low risk of stroke.the headaches are not good

    Anyone know if I can take paracetamol? And what for constipation with these awful apixaban!

  • Hi Andrea, have you read the leaflet that comes with your tablets? Usually all side effects, even the most rare ones are covered. Sometimes surprising symptoms are caused by your meds (I recently discovered my hair loss may be caused by my meds for reflux!) but sometimes it is sheer coincidence. Stiff neck and headache with constipation sounds like tension and anxiety to me. I take Rivaroxaban which is a once a day tablet and I have never had the slightest problem but I am aware of the symptoms that would suggest there is one so I feel prepared and don't worry.

    I have great sympathy for health anxiety and I will pass on a method I have found to help with anxiety in general. Imagine your worst case scenario and think what you would do if it happened. For example, if you had an unbearable headache that came on very suddenly you would cal 111. If not happy with their advice you would go to A & E and if too ill to go call 999.

    If you suffer from general anxiety, by which I mean you can't cope with uncertainty I suggest you need help with that such as CBT but you may already be having that.

    On a lighter note, when I complained about dreadful constipation caused by Diltiazem my GP succint advice? Prunes! Talk about teaching your grandmother......

  • Thanks buffafly .my general and health anxiety are through the roof.im freaked out by peoples experience of nosebleeds and having to go to AE.it would terrify me.i seem to be waiting for "the bleed".I'll try prunes! And paracetomol for headache.I feel my quality of life is worse on apixaban.bleed or stoke devil and the deep blue sea.I sympathise will all in this position

  • With any meds there are the side effects that are on the respective leaflet of each one. However taking different meds can mean that differnt side effects occurr. In addition there is the fact that all of us are different and react differently. Obviously some in a very minor way and others more so. For instance the vast majority of people taking warfarin there is absolutely effects. For the odd ones (like me) there is an intollerance and effects.

    Similarily with newer medicines if you tell GPs / EPs of side effects thay are supposed to report them back if significant to help build up NICE's and manufcaturer's database but I have heard that this is not always the case. This is more so when meds are just released than two or three years downstream. This reporting is done to capture the small number of additional effects that are not identified as part of the various stages of testing drugs beofre they are released.

  • Very reassuring .......

  • Thanks. That is why if people have side affects then they tell their GP AND their EP (the latter is very important because they are more likely to collate the data and forward).

  • Is anyone out there on a low dose ie under 5mg twice daily of Apixaban?

You may also like...